One of the most serious side-effects of steroid eye therapy is glaucoma. An abnormally high pressure builds up within the eye and can lead to permanent loss of vision if the effects are prolonged. During the early 1950s, when corticosteroids were first employed in ophthalmology, animal tests suggested that cortisone had no effect on pressure within the eye.(1) Subsequent attempts to induce glaucoma in rabbits and monkeys proved difficult or impossible,(2) and researchers at Britain's Porton Down laboratories refer to "the differing response of the eye of man and animals to repeated topical (surface) application of corticosteroids. Such a procedure is without effect on tension of the eye of many experimental mammals, but increases tension in the human eye."(3)
Another side-effect of steroid therapy that is difficult to replicate in laboratory animals is cataract. Although scientists have produced slight changes in the lens of the rabbit's eye after repeated application of high doses, they did not mimic the more serious condition found in human patients.(2)
1) L H.Leopold et al, American Journal of Ophthalmology, 1951, vol.34, 361-371.
2) W.M.Grant,Toxicology of the Eye,2nd edition,(Charles Thomas, 1974).
3) B.Ballantyne & D.W.Swanston in Current Approaches in Toxicology, Ed. B.Ballantyne (Wright Sons, 1977).
|<<Previous||Back to 101 Mislead Results Index||Next>>|